Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Springfield, MO

August 5, 2005Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2005, 2:49 PM CDT for Taney County, Missouri. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 2:49 PM CDT (19:49 UTC)
Expired
Aug 5, 2005, 3:45 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:50 PM CDTTSTM WND DMG3 E Branson, MOTREES BLOWN OVER ON HIGHWAY T
Aug 5, 2:50 PM CDTTSTM WND DMG3 E Branson, MOTREES BLOWN OVER ON HIGHWAY T

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 051949
SVRSGF
MOC213-052045-
/O.NEW.KSGF.SV.W.0177.050805T1949Z-050805T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 345 PM CDT.

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCKAWAY BEACH...OR NEAR BRANSON...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BRANSON BY 315 PM CDT.
  NEAR HOLLISTER BY 325 PM CDT.

THE TOWNS OF WALNUT SHADE...KISSEE MILLS...POWERSITE...EDGEWATER
BEACH...OZARK BEACH...KIRBYVILLE AND TABLE ROCK ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3650 9301 3678 9307 3677 9332 3650 9331

$$

FOSTER
3 follow-up statements
000 
WWUS53 KSGF 052010
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT FRI AUG 5 2005

MOC213-052045-
/O.CON.KSGF.SV.W.0177.000000T0000Z-050805T2045Z/
TANEY MO-
307 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY COUNTY UNTIL 345
PM CDT...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCKAWAY BEACH...OR 
NEAR BRANSON. MOVEMENT WAS SLOW AND ERRATIC.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
TANEY COUNTY...INCLUDING THE TOWNS OF MERRIAM WOODS...ROCKAWAY
BEACH...FORSYTH...EDGEWATER BEACH...OZARK BEACH...BRANSON...POWERSITE
AND WALNUT SHADE.

LAW ENFORCEMENT OFFICIALS REPORTED TREES DOWN ABOUT THREE EAST OF 
BRANSON. 

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3650 9301 3678 9307 3677 9332 3650 9331

$$

FOSTER
000 
WWUS53 KSGF 052023
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT FRI AUG 5 2005

MOC213-052045-
/O.CON.KSGF.SV.W.0177.000000T0000Z-050805T2045Z/
TANEY MO-
322 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY COUNTY UNTIL 345
PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MERRIAM WOODS...OR 5 
MILES NORTH OF BRANSON. MOVEMENT WAS SLOW AND ERRATIC.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
TANEY COUNTY...INCLUDING THE TOWNS OF WALNUT SHADE...MERRIAM WOODS
AND ROCKAWAY BEACH.

PEOPLE IN THE PATH OF THIS STORM SHOULD MOVE TO AN INDOOR SHELTER 
AND STAY AWAY FROM WINDOWS.

LAT...LON 3650 9301 3678 9307 3677 9332 3650 9331

$$

FOSTER
000 
WWUS53 KSGF 052045
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT FRI AUG 5 2005

MOC213-052055-
/O.EXP.KSGF.SV.W.0177.000000T0000Z-050805T2045Z/
TANEY MO-
345 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR TANEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 345 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3650 9301 3678 9307 3677 9332 3650 9331

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:55 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 5, 11:55 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT FRI AUG 5 2005

.UPDATE...
A CLUSTER OF CONVECTION LINGERED ACROSS CENTRAL MISSOURI AT MIDDAY.
SURFACE PRESSURE AND WIND FIELDS DEPICTED A DIFFUSE SURFACE BOUNDARY
ACROSS NORTHERN ARKANSAS. HOWEVER CONVECTION WAS LOCATED FARTHER
NORTH ALONG A THERMAL/MOISTURE BOUNDARY THAT STRETCHED ACROSS
SOUTHERN MISSOURI. THIS BOUNDARY CORRELATED WITH AXIS OF MODEST 850
MB CONVERGENCE AS DEPICTED BY PROFILERS AND RIBBON OF 12-14 DEGREE C
850 DEWPOINTS.

EXPECT FOCUS OF AFTERNOON CONVECTIVE DEVELOPMENT TO OCCUR ALONG AND
TO THE SOUTHEAST OF INTERSTATE 44 WHERE THE THERMAL GRADIENT EXIST.
MODERATE SURFACE BASED INSTABILITY WILL DEVELOP SOUTHEAST OF THIS
BOUNDARY. CONVECTIVE POTENTIAL MAY ALSO RECEIVE SOME MODEST UPPER
SUPPORT AS THE AREA MAY BE INFLUENCED BY THE ENTRANCE REGION OF THE
250 MB JET. WEAK WIND FIELDS AND MODEST SURFACE CONVERGENCE WILL
INHIBIT SEVERE POTENTIAL. HOWEVER STRONG TO ISOLATED SEVERE PULSE
TYPE STORMS WILL BE POSSIBLE WITH DOWNBURST WINDS THE PRIMARY HAZARD.

FOSTER

&&
&&

.AVIATION...
SCATTERED TO BROKEN CUMULUS WILL DEVELOP THIS AFTERNOON WITH BASES
GENERALLY AROUND 5 KFT. ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP DURING THE AFTERNOON AND EVENING IN A MOIST AND UNSTABLE
AIRMASS. I WILL CONTINUE WITH CB CLOUD REMARKS IN THE SPRINGFIELD
AND JOPLIN TAFS AND MONITOR TRENDS FOR THUNDERSTORM DEVELOPMENT.
LOCALIZED MVFR CONDITIONS WILL DEVELOP WHERE SHOWERS OCCUR. WINDS
WILL GENERALLY BE NORTHEAST BUT OUTFLOW BOUNDARIES FROM SCATTERED
STORMS WILL RESULT IN LOCALIZED VARIABLE AND GUSTY WINDS. OTHERWISE
VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  MAINLY SOUTH OF INTERSTATE 44 THOUGH MID EVENING.

  DISCUSSION:

  ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING...MAINLY
  ACROSS SOUTHERN MISSOURI. ITS NOT OUT OF THE QUESTION THAT A
  THUNDERSTORM OR TWO COULD PRODUCE AN ISOLATED WIND GUST IN EXCESS
  OF 50 MPH AND POSSIBLY SOME HAIL SMALLER THAN NICKELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
  THROUGH THE WEEKEND...MAINLY SOUTH OF INTERSTATE 44. ANY
  THUNDERSTORMS THAT DO FORM WILL LIKELY REMAIN ISOLATED WITH MOST
  AREAS REMAINING DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:37 PM CDTSevere Thunderstorm WarningSGFOzark54 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningSGFMcDonald30 min
Aug 5, 5:02 PM CDTSevere Thunderstorm WarningSGFChristian58 min
Aug 5, 5:52 PM CDTSevere Thunderstorm WarningSGFGreene43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.